Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 276, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2025, 6:20 PM CDT for Lyon County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2025, 6:20 PM CDT (23:20 UTC)
- Expired
- Aug 14, 2025, 7:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:28 PM CDT, 3 hours 52 minutes earlier. Its key messages:
- High heat and humidity return today through the weekend. The hottest day appears to be Saturday. Locations along the Missouri River into parts of northwest IA on Friday could reach 100 degree heat indices.
- An active weather pattern brings low chances (20-40 percent) for showers and thunderstorms late tonight through the weekend. Severe weather cannot be ruled out, but confidence in any details is low. Currently it appears the better chance for heavy rain and severe weather will be Saturday night into Sunday morning and mainly north of Interstate 90.
Area forecast discussion, Aug 14, 2:28 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 228 PM CDT Thu Aug 14 2025 .KEY MESSAGES... - High heat and humidity return today through the weekend. The hottest day appears to be Saturday. Locations along the Missouri River into parts of northwest IA on Friday could reach 100 degree heat indices. - An active weather pattern brings low chances (20-40 percent) for showers and thunderstorms late tonight through the weekend. Severe weather cannot be ruled out, but confidence in any details is low. Currently it appears the better chance for heavy rain and severe weather will be Saturday night into Sunday morning and mainly north of Interstate 90. && .DISCUSSION... Issued at 227 PM CDT Thu Aug 14 2025 Upper level ridging builds into the area this afternoon and continues into Friday. An isolated thunderstorm will remain possible into early evening in southwest MN on the tail end of the exiting wave but for now the higher instability lifting from the surface appears to be capped while the elevated instability is closer to 500-1000 J/kg. So brief heavy rain and lightning would likely be the main threats if something can develop. A weak wave is expected to move from the Rockies into central and northeast SD tonight into Friday morning, which could bring a few showers and thunderstorms. Convective development with this wave may struggle as the low to mid level moisture should be lacking just enough to leave a cap in place. This may keep the activity most closely associated with the passing wave which would bring some chance to areas mainly near and west of the James River. There is enough instability and weak shear to allow for an isolated severe weather threat, mainly half dollar sized hail and wind gusts to 60 mph. Patchy heavy rain will also be a threat with the freezing level around 13 kft. As the wave moves through isolated showers and thunderstorms will be possible on Friday morning. As for the heat and humidity on Friday, areas south of I-90 will be marginal for heat advisory criteria with heat index values right around 100 near the Missouri River. One negative is that the model soundings are indicting some moisture around 500-600mb which might bring in some mid level clouds that could slightly limit the rise in temperatures. Regardless, all areas will see afternoon heat indices in the 90s with oppressive dew point temperatures in the 70s. Upper level ridging continues to build into the area Friday night into Saturday. This should keep chances for thunderstorms low with the better chances north of I-90. There should be another wave in western SD that will move towards north central SD, so if capping holds, then much of the activity will be north of the area. Saturday looks to have the better chance for more widespread dangerous heat and humidity. Soundings indicate less concern for any cloudiness that could impair heating and a plenty strong low level cap to allow the dew points to climb well into the 70s. Saturday night into Sunday appears to be the main time frame to watch for potential strong to severe thunderstorm development. Plenty of instability, about 3000 J/kg with weak shear. Models are fairly consistent on bringing a bit stronger wave into central and northern SD with a fairly strong 925-850mb LLJ that focuses into the area, especially north of I-90. Right now the 925-850mb front runs from right around I-90 at 925mb to just north of highway 14 at 850 mb. With fairly weak flow aloft suspect that motion would be east or southeast if anything develops along this boundary so heavy rain, ping pong ball sized hail and 75 mph winds would all be threats. Broad upper level ridging gives way to weak northwest flow aloft by Tuesday. Overall this will not bring any big changes to temperatures and humidity, but both should drop a bit, especially in southwest MN. By Wednesday and Thursday upper level ridging builds across the southern and central Rockies leaving the immediate area within this weaker west to northwest flow aloft. Models do have some marginal agreement that the ridge will break down Wednesday into Thursday so maybe a slightly better chance for showers and thunderstorms as we get into late next week but way too early to say just yet. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1206 PM CDT Thu Aug 14 2025 Southerly winds will gust to 25 to 30 mph at times today, then diminish to more of a steady 10 to 15 mph tonight into Friday. Overall VFR conditions are expected through the period. Some spotty showers and isolated thunderstorms will be possible later tonight into Friday morning but confidence is very low on development. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...08
Hazardous weather outlook, Aug 14, 2:34 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 234 PM CDT Thu Aug 14 2025 MNZ071-072-080-081-097-SDZ038>040-052>056-151945- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 234 PM CDT Thu Aug 14 2025 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...This Afternoon and Tonight An isolated thunderstorm will be possible late this afternoon. Small hail and brief heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm and humid conditions settle in Friday and Saturday with afternoon heat indices of 95 to 100 expected. Periodic chances for showers and storms Friday night through Sunday night. The better chance for severe storms and heavy rain should be on Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-057>071-151945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 234 PM CDT Thu Aug 14 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat indices may approach or briefly exceed 100F in south central South Dakota this afternoon, mainly west of the James River Valley from Mitchell to Yankton. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and humid conditions expand east Friday through the weekend. Afternoon heat index readings will likely peak in 95 to 103 degree range Friday and Saturday, with values as high as 105 to 110 degrees possible Saturday. Take care to protect yourself and heat- sensitive individuals from the heat. Sunday should still prove to be hot, but the heat index should remain in the 90s. Low (20%) chances for showers and storms Friday night through Sunday, with somewhat higher chances by Sunday night. Details on timing and severe weather potential is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:11 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 64 min |
| Aug 13, 10:54 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 55 min |
| Aug 14, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 62 min |
| Aug 14, 5:37 PM CDT | Tornado Warning | FSD | Lyon | 23 min |
| Aug 14, 5:59 PM CDT | Tornado Warning | FSD | Lyon | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.